I have had a rash for about 4 months on my lower legs/feet which was diagnosed by biosy as leukocytic vasculitis. It consisted of numerous petechiae, purpura, and some spots which were almost blister-like. It generally did not itch, although some spots did when they first appeared. A few have not wanted to heal easily and easily ulcerated. Currently, the rash seems to wax and wane. While it started off as quite extensive, in the last month I seem to be getting few spots - maybe 5-10 on each leg every other week, sometimes appearing as a small straight reddish line without "spots".
I have so much bloodwork, and they have all come back normal, among the tests cryoglobulins (which took a month to come back), ANCA, hepatitis, ESR, etc.. ANA was done twice and was at 80 first, and then 40 six weeks later. Anti-Ro (Anti-SSA) and another were done but the lab either lost the results or never d them. All of these were pursued because of a remarkable family history of auto-immune disease (lupus, Sjogrens, thyroid). I have a history of overactive thyroid, but that was years ago and it is currently considered normal at 3.5 TSH.
While I have other things going on health-wise, such as IBS, HBP, dry eyes (allergies?), sinus, the dermatologist is now inclined to believe that this is strictly cutaneous vasculitis. She offered a brief regimen of prednisone to work on these fewer spots, while originally thinking about colchicine. She doesn't seem to think that any tests are necessary for other systemic problems since all the bloodwork is okay.
I really prefer not to go on prednisone for any reason, especially if the spots are so few now - even if they are still showing up here and there.
My questions are:
Do I really need to consider prednisone (or other) treatment for this when it seems like it could be going away (although taking its time, obviously)?
Should I have had tests done for other systemic problems which might cause this?
Is this something that I can expect to typically come back? How can one actually tell for sure if it's strictly cutaneous?
My dermatologist seems well-informed but a bit unsure as to what to do at this point. My PCP is on maternity leave and unavailable at this time. Perhaps you can give me another opinion about it. Thanks so much for your time.
Sounds to me as though your dermatologist is correct. If the vasculitis is strictly in the skin--as appears to be the case--then prednisone is not absolutely necessary if the symptoms are mild. You can always reconsider if they worsen.
As to your PCP, doesn't she have someone covering? I think a physical exam makes sense, even though I can't think of any particular systemic disease to look for, beyond that which your dermatologist already did.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.